hi folks hope you are feeling ok
i have been on gabapentin now for about 7 months starting titrating up the dose over weeks
i am now on 600mg 3x daily and have put on about a stone.over a couple of months
i am now doing more exercise i go to an ms exercise class on tuesdays and a rehab gym class on thursdays.
i also keep moving as much as pain and stiffness allows
it does help with my pain and i am quiet happy with it but is there an alternative that wont make me put on weight.
i feel like a telly tubbie lol
any thought folks
gabapentin and weight gain
hi folks hope you are feeling ok
I am on exactly the same dose of Gabapentin and I quickly gained weight putting on a stone. I am happy with Ganapentin because my pain is reduced although not totally gone. I keep as active as possible like you but that on it's own didn't help me to loose weight. I lost weight by diet, Not a diet to make me miserable!! I just cut out on all the naughties like cake, crisps and reduced my fat intake. I managed to loose the stone I had put on and I am sticking to my diet. I am not sure if the other meds around cause weight gain. I know amitriptyline does for sure as I have been on that in the past. It is worth finding out because weight gain can make us feel grotty!
Sarah ( an x- telly tubbie)
Hi Mick and Sarah,
this is my first post to the site. I was recently diagnosed with PPMS. I have been taking Gabapentin for 9 months, starting off at quite a low dose and then going right up to 1200 mg x3 daily. I am now taking 800 mg x3 daily. Like yourselves I too have gained a stone in weight (and a bit more if I am being honest). I had to give up my gym membership as I found it too strenuous, however, I have been going to an aquacise class and that suits me better. I am planning on getting myself an exercise bike with the money I got by trading in my bits of old gold jewellery! I am hoping that cycling and walking the dog (coupled with less of the naughties) will help me shed a few of the pounds. Sarah is absolutely right, the weight gain does make you feel grotty. Perhaps all I need is a new washing machine, my current one seems to shrinking all my trousers!!
I was on Gabapentin, Pregabalin and Amitriptyline and put on nearly half a stone in weight. The MS Nurse says it is not the tablets, but it makes you feel hungry!! What popecock. I was on a diet at the time and still put the weight on.
Started LDN and have never looked back. Pain stopped and the weight I had gained dropped off. So it's not the tablets!!
Look on the LDN Research site. It has worked for me and others, but does not work for all.
Worth a look
Hi Mick, I put on a stone on Gabapentin. Came off it a few months ago and never lost any of the weight.
I started on Pregabalin last week and all I can think about is food. Everything I eat is like the most delicious thing I have ever eaten. As soon as I've eaten I feel hungry again.
I've bought loads of fruit and salad stuff in the hope of keeping the pounds off... but realistically I know I'm going to put on weight.
Don't know what the answer is... as far as I know all of this 'class' of drug have weight-gain as side effect.
Don't buy the exercise bike is my advice. I bought one when I found I couldn't stay balanced on a normal bike and tried to use it every day. It was fine for a few weeks and has now been sitting in my bedroom for more than 2 years. The physio told me not to use it because it can accelerate the progression of the disease. I also found that my legs couldn't stay on the pedals even when I was tied on to the bike with my feet tied to the pedals. I currently use Leannes chair workout on dvd and it works just fine for me. Also any pool exercise keeps the body cool. Splurge your money on a nice meal out or a new outfit. I'm heavier than I was but hey I can't move like I used to so I guess it's logical.Acceptance seems to be my mantra for today. Easy to see it must be a good day!
hi guys thanks so much for the replys
at least i know it could be the tablets making me put on weight as others have too
but as it helping to control the pain and ithching and burning feeling i think i will stick with it and try to watch what i eat .
i do drink water thrugh the day as i have heard that before to keep toxins free from our bodies.
once agin thank you
I had been prescribed gabapentin for the past five years, but now I am on a Novel drug which has as yet to be approved by nice.
I know all these tablets have weight gan as a side effect but it is not the tablet itself that's making you put the weight on its because they make you feel good and its basically what your putting n your mouth. I know there will be many wo disagree but it's a fact, the tablet alone will not increase your weight only you do with the food choices your making. I've been on pregabalin for quite a number of years and have not put any weight on, nor did I with steroids either.
I'm a slimming world target member and have lost weight, I've always been prone to putting weight on, if there is a slimming club then I've probably tried it lol but I find slimming world plan gives you loads to eat and I've lost weight and kept it off.
Why not write down a typical week of what you eat and you will be surprised what your eating. I'm happy to help anyone that would like to know more, just pm me if you don't want to write it in the forum. And no I'm not on commission for slimming world lol I just know what it's like to put on weight having battled all my life with it but seem to have found an eating plan that fits in well with all the family.
Hi I'm on Gabapentin 900mg four times a day for nerve pain. I've been taking it for 4 years and I put about 2 stone on. I've been on the Wahls diet since February and have lost a stone. I think the Gabapentin gave me a bigger appetite but I've now got used to eating no Bread, cake, dairy etc and feel better for it.
not on gabapentin but amitriptyline and neuro said probably put on few lbs
cut out junk and dairy that used to just snack on and watch what eat and lost nearly 1st
swim and light physio and treat myself now and again,everything in moderation,dont have to deny yourself everything
hard enough with this